Optimization Letters

, Volume 13, Issue 2, pp 419–428 | Cite as

An efficient case for computing minimum linear arboricity with small maximum degree

  • Huijuan Wang
  • Lidong Wu
  • Miltiades P. Pardalos
  • Hongwei Du
  • Bin LiuEmail author
Original Paper


Graph coloring has interesting applications in optimization, calculation of Hessian matrix, network design and so on. In this paper, we consider an improper edge coloring which is one important coloring-linear arboricity. For a graph G, a linear forest is a disjoint union of paths and cycles. The linear arboricity la(G) is the minimum number of disjoint linear forests such that their union is exactly the edge set of G. In this paper, we study a special case that G is a simple planar graph with two not adjacent cycles each with a chordal and length between 4 and 7. We show that in this special case, \(la(G)=\lceil \frac{\Delta }{2}\rceil \) where \(\Delta \) is the maximum vertex degree of G and \(\Delta \ge 7\).


Linear arboricity Cycles Planar graph 



This work was supported in part by National Natural Science Foundation of China (Grant Nos. 11501316, 71171120, 71571180), China Postdoctoral Science Foundation (2016M600556), Qingdao Postdoctoral Application Research Project (2016156), Shandong Provincial Natural Science Foundation of China (Grant Nos. ZR2017QA010, ZR2017MF055).


  1. 1.
    Akiyama, J., Exoo, G., Harary, F.: Covering and packing in graphs III: cyclic and acyclic invariants. Math. Slovaca 30, 405–417 (1980)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Akiyama, J., Exoo, G., Harary, F.: Covering and packing in graphs IV: linear arboricity. Networks 11, 69–72 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alon, N.: The linear arboricity of graphs. Isr. J. Math. 62, 311–325 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alon, N., Teague, V.J., wormald, N.C.: Linear arboricity and linear \(k\)-arboricity of regular graphs. Graphs Comb. 17, 11–16 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Angelini, P., Frati, F.: Acyclically 3-colorable planar graphs. J Comb. Optim. 24, 116–130 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bessy, S., Havet, F.: Enumerating the edge-colourings and total colourings of a regular graph. J Comb. Optim. 25, 523–535 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bondy, J.A., Murty, U.S.R.: Graph Theory with Applications. North-Holland, New York (1976)CrossRefzbMATHGoogle Scholar
  8. 8.
    Cygan, M., Hou, J.F., Kowalik, L., Luzar, B., Wu, J.L.: A planar linear arboricity conjecture. J. Graph Theory 69, 403–425 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Du, H.W., Jia, X.H., Li, D.Y., Wu, W.L.: Coloring of double disk graphs. J. Global Optim. 28, 115–119 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Li, X.W., Mak-Hau, V., Zhou, S.M.: The \(L(2,1)\)-labelling problem for cubic Cayley graphs on dihedral groups. J Comb. Optim. 25, 716–736 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Li, Y., Hu, X.: The linear 2-arboricity of sparse graphs. Discrete Math. Algorithms Appl. 9, 1750047 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Orponen, P., Russo, D.A.: Uwe Schōning: optimal approximations and polynomially levelable sets. SIAM J. Comput. 15(2), 399–408 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Péoche, B.: Complexity of the linear arboricity of a graph. RAIRO Rech. Oper. 16, 125–129 (1982)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Wang, H.J., Liu, B., Gu, Y., Zhang, X., Wu, W.L., Gao, H.W.: Total coloring of planar graphs without adjacent short cycles. J. Comb. Optim. 33, 265–274 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Wang, H.J., Wu, J.L., Liu, B., Chen, H.Y.: On the linear arboricity of graphs embeddable in surfaces. Inf. Process. Lett. 114, 475–479 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Wang, H.J., Wu, L.D., Wu, W.L., Pardalos, P.M., Wu, J.L.: Minimum total coloring of planar graph. J. Global Optim. 60, 777–791 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Wang, H.J., Wu, L.D., Wu, W.L., Wu, J.L.: Minimum number of disjoint linear forests covering a planar graph. J. Comb. Optim. 28, 274–287 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Wang, H.J., Wu, L.D., Zhang, X., Wu, W.L., Liu, B.: A note on the minimum number of choosability of planar graphs. J. Comb. Optim. 31, 1013–1022 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Wu, J.L.: On the linear arboricity of planar graphs. J. Graph Theory 31, 129–134 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Wu, J.L., Wu, Y.W.: The linear arboricity of planar graphs of maximum degree seven are four. J. Graph Theory 58, 210–220 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Wu, J.L.: Some path decompositions of Halin graphs. J. Shandong Min. Inst. 15, 219–222 (1996)Google Scholar
  22. 22.
    Wu, J.L.: The linear arboricity of series-parallel graphs. Graphs Combin. 16, 367–372 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Wu, J.L., Hou, J.F., Sun, X.Y.: A note on the linear arboricity of planar graphs without 4-cycles. ISORA’09, pp. 174–178 (2009)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Huijuan Wang
    • 1
  • Lidong Wu
    • 2
  • Miltiades P. Pardalos
    • 3
  • Hongwei Du
    • 4
  • Bin Liu
    • 5
    Email author
  1. 1.School of Mathematics and StatisticsQingdao UniversityQingdaoChina
  2. 2.Department of Computer ScienceUniversity of Texas at TylerTylerUSA
  3. 3.Department of Industrial and Systems EngineeringUniversity of FloridaGainesvilleUSA
  4. 4.Department of Computer Science and Technology, Harbin Institute of TechnologyShenzhen Graduate SchoolShenzhenChina
  5. 5.Department of MathematicsOcean University of ChinaQingdaoChina

Personalised recommendations